Montana, 2009

Hail in Montana, May 12, 2009

May 12, 2009 · NWS BYZ · 4 events in 3 counties and zones

The seasons first severe thunderstorms moved across portions of South Central Montana. These storms produced mainly one inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

The seasons first severe thunderstorms moved across portions of South Central Montana. These storms produced mainly one inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 12, 8:10 AM MST, 5 hours 28 minutes earlier.

Area forecast discussion, May 12, 8:10 AM MST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
910 AM MDT TUE MAY 12 2009

.SHORT TERM...VALID FOR TDY AND WED...

CURRENT RADAR SHOWS PRECIPITATION FILLING IN ACROSS SOUTHWEST
MONTANA WITH MID LEVEL CLOUDS MOVING THROUGH SOUTH CENTRAL AND
SOUTHEAST MONTANA AND NORTHERN WYOMING. UPPER LEVEL LOW OVER
WASHINGTON WITH SOUTHWEST FLOW ALOFT OVER THE REGION THIS MORNING
WITH A SERIES OF DISTURBANCES MOVING ACROSS THE AREA. FIRST
DISTURBANCE IS GENERATING SHOWERS AS FAR EAST AS LIVINGSTON WITH
SOME HEAVIER SNOW SHOWERS AND ISOLATED THUNDERSTORMS OVER
SOUTHWEST MONTANA. THIS DISTURBANCE WILL LIFT ACROSS THE CENTRAL
PART OF THE AREA THIS MORNING SPREADING PRECIPITATION AS FAR EAST
AS BILLINGS WITH ISOLATED SHOWERS POSSIBLE OVER THE SOUTHEAST.
NEXT WAVE REACHES SOUTH CENTRAL MONTANA AROUND MID AFTERNOON AND
ASSOCIATED LIFT AHEAD OF THE WAVE ALLOWS BETTER CONVECTIVE
DEVELOPMENT OVER THE EASTERN HALF OF THE FORECAST AREA. CONCERN IS
THAT SHEAR PROFILES SUPPORT SOME LINEAR ORGANIZATION TO THE CELLS
AND MID LEVEL FLOW INCREASES TO 40 KNOTS SO STORMS COULD BE MOVING
QUICKLY AND GENERATING FAIRLY GUSTY WINDS. SMALL HAIL COULD BE A
POSSIBILITY AS WELL GIVEN LOW WET BULB ZERO VALUES. BIG CONVECTIVE
QUESTION FOR TODAY WILL BE HOW MUCH HEATING CAN BE GENERATED OVER
THE SOUTHEAST WHICH LOOKS LIMITED GIVEN CURRENT SATELLITE
PICTURES. ITS EXPECTED TO BECOME A WINDY NIGHT ACROSS THE AREA AND
INTO WEDNESDAY WITH STRONGEST WINDS EXPECTED OVER SOUTHEAST
MONTANA. NEW GUIDANCE IS COMING IN HIGHER WITH THE WIND SPEEDS AND
WILL NEED TO BE LOOKING AT POSSIBLE WIND HIGHLIGHTS FOR THIS
AFTERNOON PACKAGE. NO UPDATES AT THIS TIME. BORSUM

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

A TROUGH WILL MOVE THROUGH THE AREA THURSDAY AND FRIDAY. THIS
TROUGH LOOKS WEAKER THEN ITS PREDECESSOR...SO WILL LEAVE POPS
SCATTERED. HEIGHTS LOOK QUITE A BIT LOWER THEN PREVIOUS MODEL
RUNS FOR THURSDAY...AND THUS SUPPRESS THE WARM AIR SOUTH. DESPITE
SOME DOWNSLOPE FLOW...WILL LOWER HIGHS A BIT CLOSER TO GUIDANCE
ON THURSDAY AS HIGHS SHOULD BE HELD IN THE 60S. IT SHOULD BE
SLIGHTLY WARMER FRIDAY WITH LESS CLOUDS...BUT NORTHWEST FLOW
ALOFT WILL KEEP A LID ON THE WARM UP. DRY NORTHWEST FLOW HANGS ON
FOR SATURDAY AND SUNDAY AND TEMPERATURES WILL CREEP INTO THE 70S.
THE AIR LOOKS DRY AND STABLE...SO KEPT POPS OUT. MODELS HAVE
FLATTENED THE RIDGE DRAMATICALLY FOR NEXT MONDAY AND TUESDAY AND
ACTUALLY DEVELOP A DEEP TROUGH OVER THE NORTHERN ROCKIES. BOTH
GFS AND ECMWF WERE DOING THIS. THIS WOULD FLY IN THE FACE OF
WARMER AND DRIER WEATHER FOR NEXT WEEK. DESPITE MODEL
AGREEMENT...AM GOING TO JUST NUDGE TEMPS LOWER AS THIS WAS THE
FIRST SHOWING OF SUCH A DIFFERENT SOLUTION. HUMPHREY

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE ENTIRE
AREA FROM WEST TO EAST TODAY AS A RATHER STRONG UPPER DISTURBANCE
AND SURFACE COLD FRONT MOVE THROUGH THE NORTHERN ROCKIES. AS OF
14Z...SHOWERS WERE ALREADY NOTED AT KLVM...AND THEY WILL BE IN THE
KBIL AREA BEFORE 18Z. HEAVIER SHOWERS WILL PRODUCE AREAS OF MVFR
TO LOCALIZED IFR FLYING WEATHER THROUGH TONIGHT. MOUNTAINS WILL BE
FREQUENTLY OBSCURED IN SNOW SHOWERS. POTENTIALLY STRONG
THUNDERSTORMS COULD OCCUR EAST OF A LINE FROM KBHK TO KSHR THIS
AFTERNOON.

STRONG WEST TO NORTHWEST WINDS WILL DEVELOP THIS AFTN/EVNG AND
CONTINUE INTO WEDNESDAY BEHIND A COLD FRONTAL PASSAGE. WIND GUSTS
OF 25-35 KTS WILL BE COMMON ACROSS THE LOWER ELEVATIONS TONIGHT
AND WEDNESDAY. STRONGEST WINDS WILL BE AT KMLS AND KBHK...AND
GUSTS TO 40 KTS ARE EXPECTED IN THESE AREAS FROM LATE TONIGHT
THROUGH WEDNESDAY. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 060 037/059 037/067 042/063 042/067 044/073 046/075
    6/T 62/W    02/W    33/W    22/W    00/B    00/U
LVM 056 035/054 032/061 037/061 035/065 037/072 040/073
    6/T 62/W    03/W    33/W    22/W    00/B    00/U
HDN 064 037/058 036/071 041/067 040/068 042/075 044/078
    6/T 62/W    02/W    33/W    32/W    00/B    00/U
MLS 066 039/054 035/068 042/063 041/066 044/071 046/073
    6/T 83/W    01/B    33/W    32/W    00/B    00/U
4BQ 067 038/053 032/068 041/064 040/066 043/073 043/077
    6/T 83/W    01/B    33/W    32/W    00/B    00/U
BHK 066 039/052 031/068 039/063 039/065 044/068 044/074
    6/T 83/W    01/B    23/W    32/W    00/B    00/B
SHR 063 035/055 030/068 039/062 038/064 038/070 041/074
    6/T 62/W    02/W    33/W    32/W    00/B    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 12, 2:30 AM MST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
330 AM MDT TUE MAY 12 2009

MTZ028>042-056>058-063>068-WYZ098-099-131100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
330 AM MDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. SOME OF
THE STORMS COULD BE SEVERE OVER FAR SOUTHEAST MONTANA...AND PARTS
OF NORTH CENTRAL WYOMING THIS AFTERNOON AND EVENING. THE SEVERE
RISK IS FAR LARGE HAIL AND DAMAGING WINDS. SHOWERS AND
THUNDERSTORMS WILL DECREASE IN COVERAGE AND INTENSITY BY
MIDNIGHT. STRONG NORTHWEST WINDS WILL DEVELOP TONIGHT. WIND GUSTS
TO 45 MPH WILL BE POSSIBLE OVER CENTRAL AND EASTERN SECTIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG NORTHWEST WINDS WILL CONTINUE EARLY WEDNESDAY. WIND GUSTS
TO 50 MPH WILL BE POSSIBLE OVER THE EAST. WINDS WILL DIMINISH
WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Rapid City radar (KUDX), 168 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Carter

When
May 12, 1:38 PM MST
Where
Carter County, 5.86 mi W of Alzada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.020, -104.540

Hail, Carter

When
May 12, 1:53 PM MST
Where
Carter County, Alzada
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.020, -104.420

Mostly penny size hail with some quarter size hail were reported.

Hail, Big Horn

When
May 12, 2:00 PM MST
Where
Big Horn County, 15.92 mi N of Kirby
Measured
0.75 in hail
Reported by
Public
Coordinates
45.530, -106.960

Pea to penny size hail was reported in Busby.

Hail, Yellowstone

When
May 12, 4:53 PM MST
Where
Yellowstone County, 2.07 mi N of Bull Mtn
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.030, -107.830

Hail occurred along Interstate 94.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169838, 169829, 169843, 169836.